Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 111, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 31, 2017, 12:48 PM CDT for Neosho County, Wilson County, Kansas. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2017, 12:48 PM CDT (17:48 UTC)
- Expired
- May 31, 2017, 1:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Neosho County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 146 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 12:52 PM CDT | TSTM WND GST 60 | 3 Wsw Earlton, KS | |
| May 31, 12:58 PM CDT | TSTM WND GST 60 | Thayer, KS | 50 TO 60 MPH WIND GUST WHEN LEADING EDGE OF STORM MOVED IN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
254
WUUS53 KICT 311748
SVRICT
KSC133-205-311845-
/O.NEW.KICT.SV.W.0111.170531T1748Z-170531T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service WICHITA KS
1248 PM CDT WED MAY 31 2017
The National Weather Service in WICHITA has issued a
* Severe Thunderstorm Warning for...
Southeastern Wilson County in southeastern Kansas...
Neosho County in southeastern Kansas...
* Until 145 PM CDT
* At 1247 PM CDT, a severe thunderstorm was located near Thayer, or 9
miles south of Chanute, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Erie, St. Paul, Thayer, Galesburg, Earlton, Lake Parsons and South
Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If on or near a lake, get away from the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3738 9551 3745 9565 3762 9555 3768 9509
3738 9509
TIME...MOT...LOC 1747Z 274DEG 20KT 3755 9552
HAIL...1.00IN
WIND...60MPH
$$
COOK4 follow-up statements
262
WWUS53 KICT 311759
SVSICT
Severe Weather Statement
National Weather Service WICHITA KS
1259 PM CDT WED MAY 31 2017
KSC205-311808-
/O.CAN.KICT.SV.W.0111.000000T0000Z-170531T1845Z/
Wilson KS-
1259 PM CDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. **! Therefore, the warning has been cancelled.
LAT...LON 3739 9552 3761 9553 3768 9509 3738 9509
TIME...MOT...LOC 1758Z 274DEG 20KT 3755 9544
$$
KSC133-311845-
/O.CON.KICT.SV.W.0111.000000T0000Z-170531T1845Z/
Neosho KS-
1259 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NEOSHO COUNTY...
At 1258 PM CDT, a severe thunderstorm was located near Thayer, or 8
miles south of Chanute, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Erie, St. Paul, Thayer, Galesburg, Earlton, Lake Parsons and South
Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3739 9552 3761 9553 3768 9509 3738 9509
TIME...MOT...LOC 1758Z 274DEG 20KT 3755 9544
HAIL...1.00IN
WIND...60MPH
$$
COOK088
WWUS53 KICT 311817
SVSICT
Severe Weather Statement
National Weather Service WICHITA KS
117 PM CDT WED MAY 31 2017
KSC133-311845-
/O.CON.KICT.SV.W.0111.000000T0000Z-170531T1845Z/
Neosho KS-
117 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTHEASTERN NEOSHO COUNTY...
At 117 PM CDT, a severe thunderstorm was located near Galesburg, or 6
miles southwest of St. Paul, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Erie, St. Paul, Galesburg, Lake Parsons and South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3739 9546 3752 9541 3764 9536 3768 9509
3738 9509
TIME...MOT...LOC 1817Z 281DEG 26KT 3747 9528
HAIL...1.00IN
WIND...60MPH
$$
COOK830
WWUS53 KICT 311831
SVSICT
Severe Weather Statement
National Weather Service WICHITA KS
131 PM CDT WED MAY 31 2017
KSC133-311845-
/O.CON.KICT.SV.W.0111.000000T0000Z-170531T1845Z/
Neosho KS-
131 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR EASTERN NEOSHO COUNTY...
At 130 PM CDT, a severe thunderstorm was located near St. Paul,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Erie, St. Paul, Lake Parsons and South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3739 9536 3747 9530 3766 9525 3768 9509
3738 9509
TIME...MOT...LOC 1830Z 274DEG 20KT 3746 9518
HAIL...1.00IN
WIND...60MPH
$$
COOK550
WWUS53 KICT 311843
SVSICT
Severe Weather Statement
National Weather Service WICHITA KS
143 PM CDT WED MAY 31 2017
KSC133-311850-
/O.EXP.KICT.SV.W.0111.000000T0000Z-170531T1845Z/
Neosho KS-
143 PM CDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NEOSHO COUNTY WILL
EXPIRE AT 145 PM CDT...
The storm which prompted the warning will be moving out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3739 9536 3747 9530 3766 9525 3768 9509
3738 9509
TIME...MOT...LOC 1840Z 274DEG 20KT 3746 9511
$$
COOKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:41 PM CDT, 7 minutes earlier.
Area forecast discussion, May 31, 12:41 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1241 PM CDT Wed May 31 2017 .SHORT TERM...(Today through Friday night) Issued at 321 AM CDT Wed May 31 2017 A weak diffuse frontal boundary continues to be located from generally KSLN southeast to KCNU. Isolated storms continue to develop along this weak boundary over SE KS and some over South Central KS. Expect the isolated/widely scattered storms to become a little more numerous for the early morning hours across South Central KS as weak mid level warm advection and isentropic lift again increases across the forecast area. This will lead to a general increase in the coverage by around sunrise, with elevated instability around 500-1000 j/kg leading to some thunderstorms. After the morning convection wanes by noon. NW mid level flow will slowly begin to shift east of the area by this evening, but before it does, impulses in the flow are expected to drop southeast across the area this afternoon. A return of warmer southerly flow, to the west of the impulse, will lead to increased low level moisture advection and will in effect sharpen the convergence along the quasi- stationary boundary still expected to be located from KRSL to KSGF this afternoon. Latest Nam/WRF and GFS both show 850-700h Fn- convergence increasing along this boundary late this afternoon. So think scattered showers/thunderstorms will develop for the afternoon hours as convergence increases and lift increases from the NW flow impulse. With MLCAPE values potentially climbing to around 1500-2000 j/kg during max heating, and bulk shear similar to yesterday of 30- 35 kts, think some severe storms look possible across portions of Central KS and areas northeast and east of Wichita. Could see some rotating storms early on, which may lead to a large hail threat, but as storms congeal into a broken cluster of storms, the main threat will gradually transition to a damaging wind threat. Propagation vectors seem to suggest convection that develops in Central KS will drop south-southeast during the evening hours, towards highway 54/400 and the Flint HIlls. So portions of the Flint Hills and even the Wichita metro area, may see thunderstorms roll into area late this evening. Think convective chances will end from west to the east as tonight progresses, as increasing warm air aloft will lead to increasing inhibition for storm development. Could see a lull in the showers for most of Thu, as the warm advection pushes the warm front well northeast of the area. Some model differences on how the daytime hours Thu will play out, with the NAM/WRF and ECMWF showing a dry spell, while the GFS suggests a weak impulse in the southerly flow will lead to increasing chances of showers and thunderstorms for southeast KS for Thu afternoon/evening. Prefer to go with the drier solution for now and keep things dry for most of Thu. Storm chances look to return to the region for Fri as impulses in the weak southwest flow continue to rotate NE into the forecast area. Increasing low level moisture will lead to periodic chances of showers and thunderstorms, as the lift increases. Severe chances for the end of the week look fairly low given the weak shear pattern, but some moderate instability may lead to a few strong storms. .LONG TERM...(Saturday through Tuesday) Issued at 321 AM CDT Wed May 31 2017 A cold front looks to drift south into Central KS for early Sat, with the front lingering across the area for most of Sat through Sat night. This will lead to scattered showers and thunderstorms for most of the area. The frontal boundary looks to drop south of the area for Sunday, which may lead to a break from the thunderstorms for Sunday. But upslope flow on the backside of the front may lead to convection developing across the high plains for Sun night through Mon. This convection may drop E-SE into western sections of the forecast area for the beginning of the week. Ketcham && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1242 PM CDT Wed May 31 2017 Convection is expected to develop along and south of a surface front which has sagged across central Kansas at midday. Scattered to numerous showers and storms are expected by late afternoon and should continue into the evening. A complex of storms is possible overnight somewhere across central and eastern Kansas. For now have VCTS in most terminals for the window of greatest opportunity and will AMD with TEMPO as needed. Outside of convection, some MVFR cigs will be possible early Thursday morning along and east of I-135, though for now have kept forecast mainly VFR. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 86 64 86 66 / 30 40 10 10 Hutchinson 86 63 86 65 / 40 40 10 10 Newton 84 63 85 65 / 40 50 10 10 ElDorado 84 64 85 65 / 40 40 20 10 Winfield-KWLD 87 65 86 66 / 30 30 10 10 Russell 84 62 87 63 / 40 50 10 10 Great Bend 86 62 86 63 / 40 50 10 10 Salina 84 64 87 66 / 40 50 20 10 McPherson 84 63 86 64 / 40 50 10 10 Coffeyville 86 63 85 65 / 30 30 20 10 Chanute 84 63 85 65 / 40 40 30 10 Iola 83 63 84 65 / 40 40 30 0 Parsons-KPPF 84 64 85 65 / 30 30 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...KED
Hazardous weather outlook, May 31, 11:08 AM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1108 AM CDT Wed May 31 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-011615- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1108 AM CDT Wed May 31 2017 This hazardous weather outlook is for portions of Central, South Central, and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Thunderstorms across South Central and Southeast Kansas this afternoon are capable or producing nickel size hail. Later this afternoon, storms will develop across central Kansas. These will be capable of producing quarter size hail and 60 mph wind. The severe threat will evolve into a damaging wind threat as the thunderstorms congeal into a complex of storms late this evening. Heavy rainfall and localized flooding will also increase late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periodic shower and thunderstorm chances will prevail across the region Friday afternoon through the weekend, and into next week. Highest chances will generally be during the evening and overnight hours. While organized severe weather appears unlikely, a handful of strong storms are possible, along with locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ KRC
In the hours before
Special weather statement, May 31, 12:32 PM CDT, 16 minutes before
Special Weather Statement National Weather Service WICHITA KS 1232 PM CDT WED MAY 31 2017 KSZ095-096-311830- Wilson KS-Neosho KS- 1232 PM CDT WED MAY 31 2017 The National Weather Service in WICHITA has issued a * Significant Weather Advisory for... Northeastern Wilson County in southeastern Kansas... Neosho County in southeastern Kansas... * Until 130 PM CDT * At 1228 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Altoona, or 10 miles north of Neodesha...moving east at 25 mph. hail up to the size of nickels will be possible with this storm. * Locations impacted include... Chanute, Erie, St. Paul, Thayer, Altoona, Galesburg, Stark, Earlton, South Mound, Chanute Airport and Lake Parsons. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3747 9571 3765 9572 3772 9510 3739 9509 TIME...MOT...LOC 1732Z 266DEG 20KT 3757 9563 COOK
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 26 min |
| May 31, 12:32 PM CDT | Special Weather Statement | ICT | Neosho | 58 min |
| May 31, 1:14 PM CDT | Special Weather Statement | ICT | Chase | 31 min |
| May 31, 1:15 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 45 min |
| May 31, 2:00 PM CDT | Special Weather Statement | ICT | Harvey | 30 min |
| May 31, 2:03 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 57 min |
| May 31, 2:05 PM CDT | Special Weather Statement | ICT | Chase | 25 min |
| May 31, 2:27 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 32 min |
| May 31, 2:33 PM CDT | Tornado Warning | ICT | Butler, Greenwood | 13 min |
| May 31, 2:38 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 23 min |
| May 31, 2:55 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion, Sedgwick | 37 min |
| May 31, 3:28 PM CDT | Special Weather Statement | ICT | Elk | 47 min |
| May 31, 3:30 PM CDT | Special Weather Statement | ICT | Butler | 60 min |
| May 31, 3:54 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 40 min |
| May 31, 3:56 PM CDT | Special Weather Statement | ICT | Reno | 49 min |
| May 31, 4:20 PM CDT | Special Weather Statement | ICT | Elk | 40 min |
| May 31, 4:23 PM CDT | Special Weather Statement | ICT | Harvey | 52 min |
| May 31, 4:34 PM CDT | Special Weather Statement | ICT | Chautauqua | 41 min |
| May 31, 5:01 PM CDT | Areal Flood Warning | ICT | Butler, Harvey, Sedgwick | 6 hr |
| May 31, 5:08 PM CDT | Special Weather Statement | ICT | Elk | 52 min |
| May 31, 5:15 PM CDT | Special Weather Statement | ICT | Chautauqua, Montgomery | 60 min |
| May 31, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 35 min |
| May 31, 5:56 PM CDT | Special Weather Statement | ICT | Labette | 49 min |
| May 31, 6:26 PM CDT | Special Weather Statement | ICT | Marion | 34 min |
| May 31, 6:58 PM CDT | Special Weather Statement | ICT | Saline | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.